Shocking Increase in Overdoses
Terrifying (health) headline of the week: 52 overdose emergency calls in 32 hours in Louisville (and a whopping 151 overdoses in 4 days). What on earth is going on in Kentucky? Well, it’s not just the Bluegrass State that’s having issues. Use of heroin and other opioids (prescription painkillers, including hydrocodone, oxycodone, etc) has increased pretty much everywhere in the United States. Nationally, data from the U.S. Centers for Disease Control and Prevention (CDC) show the number of heroin-specific deaths rose 23% in 2015, and opioid deaths rose 16%.
Wisconsin is not immune from this epidemic. The number of heroin cases has increased in the past few years in nearly every county in Wisconsin (check out your county on this map). The 2015 death toll from heroin use rose for the 9th straight year, and the total of 287 deaths in Wisconsin in 2015 was triple the number killed by heroin in 2010. Even more surprising, the number of total opioid deaths (which includes both heroin and prescription opiates) surpassed the number of Wisconsin traffic deaths for the 3rd straight year (and traffic deaths are on the rise as well). Interestingly, where you live may influence whether heroin vs. other opioids are a bigger problem. According to the Wisconsin Department of Health Services (DHS), hospitalizations due to opioids (like hydrocodone or oxycodone) are highest in rural counties, but hospitalizations due to heroin overdose are more concentrated in urban communities.
A quick note on Fentanyl, an “up and coming” opiate: Fentanyl is one of the most powerful narcotics (50-100x more powerful than morphine). Versions in use on the street include diverted prescriptions as well as synthetic fentanyl that is being illegally manufactured. Fentanyl can be used alone but also sometimes gets added to heroin to “give more of a kick.” Deaths involving powerful synthetic opiates (fentanyl is the main drug in this category) rose by nearly 75% from 2014 to 2015.
In Wisconsin, first responders carry naloxone (NarcanTM), a prescription medicine that blocks the effects of opioids and reverses an overdose. Wisconsin ambulance crews administered between 3,500 and 4,000 doses of naloxone each year from 2012 to 2015. In 2015, Wisconsin Act 115 expanded to allow medical providers to prescribe naloxone as a “standing order” meaning a prescription can stay at a pharmacy and ready to pick up when needed. And in 2016, Wisconsin Walgreens stores and CVS stores will sell naloxone to customers without a prescription. The hope behind this is that loved ones of drug users can have one on hand to reverse an overdose prior to the arrival of a first responder. Hopefully, increased access to this life-saving medication will decrease the amount of deaths we see.
If you or someone you know is struggling with a drug addiction, contact your health care provider. Signs of a heroin or other opioid overdose include: disorientation, depressed breathing, blue color to lips/nails, pinpoint pupils, extreme drowsiness or difficulty arousing, and loss of consciousness. This is a medical emergency – call 911 if you see any of those signs. You could save a life!